Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 31, 2021Conejos County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 31, 2021, 2:13 PM MDT for Conejos County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 2:13 PM MDT (20:13 UTC)
Expired
Jul 31, 2021, 2:45 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO

County Conejos County, CO

The radar

The Pueblo radar (KPUX), 218 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS85 KPUB 312013
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT Sat Jul 31 2021
 
COZ071-312045-
Southern San Luis Valley CO-
213 PM MDT Sat Jul 31 2021

...SPECIAL WEATHER STATEMENT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 
producing very heavy rain near Manassa, or 24 miles south of 
Alamosa, moving southwest at 25 mph.

rainfall amounts of one half to one inch will be possible with this 
storm.

Locations impacted include...
Manassa, Antonito, Romeo, Conejos and Ortiz. 

LAT...LON 3715 10607 3722 10580 3705 10572 3699 10588
      3699 10602 3700 10602
TIME...MOT...LOC 2012Z 067DEG 22KT 3711 10585 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 31, 11:30 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 31, 11:30 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT Sat Jul 31 2021

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Sat Jul 31 2021

*** POTENTIALLY SERIOUS FLASH FLOODING POSSIBLE TODAY OVER ***
***         THE MOUNTAINS AND THE I-25 CORRIDOR            ***

The combination of the monsoon plume and moist low level upslope
flow will allow for the potential of serious flash flooding to occur
today into tonight across the region. At this time the greatest
concern for flash flooding will be over the mountains and I-25
corridor region. Later this evening, additional flash flooding will
be possible along and south of US50. For this reason, additional
flash flood watches have been issued for the plains along and
south of US50.

Currently...

A cool frontal boundary at 3 AM extended from extreme NW KS south-
southwest to just south of Raton NM. West of this boundary, moist
northerly winds were noted with dwpts in the 50s to L60s, while
east of the boundary, southerlies were noted with mid 60s dwpts.
Wat Vap sat imagery indicated deeper moisture was over most of
the state of CO with the least amount over far SE CO. Areas of
deep convection were still noted over far NE CO at 3:00 AM.
Dewpts over far NE CO in the vicinity of this deep convection were
in the upper 60s.

Today and Tonight...

Conditions are primed for flash flooding today across most of the
forecast area. The deep low level moisture over far NE CO will
advect into our region later today. This low level moisture combined
with the monsoon plume will allow for thunderstorms to develop by
late morning over the mountains, with the activity increasing in
intensity as the afternoon progresses. Latest QPF values from
numerous sources indicate the heaviest rain will fall from late
this afternoon generally along the mtns/plains interface with 1-3
inches possible along this corridor. All of our burn scars will be
threatened with the potential of serious flash flooding today. It
is important to note that although the burn scars are most
threatened, ALL AREAS OF THE HIGH TERRAIN MAY SEE SERIOUS FLASH
FLOODING TODAY. Traveling in the mountains today will have the
potential to be dangerous due to flash flooding, rock slides, mud
slides and debris flows. It is not out of the question that many
roadways over the higher terrain may be impacted due to the heavy
rain this afternoon and evening. Anyone traveling in the
mountains today should use extreme caution.

For the plains, the I-25 corridor will be impacted this afternoon
and evening, and the US-50 corridor will likely be impacted late
this afternoon and evening (and possibly into the early morning
hours) due to flash flooding. Examination of the soundings across
the lower elevations later this evening clearly indicate a warm rain
process is likely to occur, and torrential rainfall will be
possible. The heaviest rain will move up from NM by very late this
afternoon and push north to the US50 corridor by mid to late
evening. Widespread areas of 1-2 of rain will be possible. It should
be noted that there is some uncertainty on how far north this heavy
rain shall reach. For now I have the heaviest rain falling along and
south of the US-50 corridor. \/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 400 AM MDT Sat Jul 31 2021

...Extended period of flash-flooding potential each day through at
least Tuesday, including the the risk for serious flash flooding
over the mountains and valleys...

Sunday through Tuesday...

Rich monsoonal moisture is forecast to persist over the forecast
area through at least Tuesday, amid very weak tropospheric flow and
weak ridging between longwave troughs over the eastern CONUS and
east Pacific. Without any progressive disturbances over the forecast
area resulting in substantial modulations to vertical moisture
profiles, precipitable-water values are forecast to persistently
range from around 1.0 inch over the higher terrain of south-central
Colorado to around 1.5 inches over the southeast plains.

The weak midlevel flow, and abundant diurnally-enhanced/terrain-
driven convective development, should facilitate the development and
maintenance of multiple mesoscale convective vorticity maxima over
the region. Mesoscale ascent accompanying these convective
augmentations to the midlevel flow would have the potential to
foster multiple rounds of regenerative convection each day amid the
moist environment. Such perturbations will very slowly drift
southeastward along the far western periphery of a belt of
northwesterly flow flanking the east-CONUS trough -- and then back-
build in response to daily terrain-enhanced convection over the
central Colorado vicinity.

With increasing resolution of the vorticity maxima by numerical
models, guidance output is trending somewhat upwards with regard to
daily convective precipitation amounts and coverage. Present
indications are that the mountains and valleys will have the
greatest chance of experiencing heavy rainfall and flash flooding
each day. However, there is increasing concern for this activity to
impact locations along the Interstate-25 corridor and across the
plains along/south of U.S. Highway 50, in response to repeated
interactions between the vorticity maxima and the deep moisture. For
locations across the plains north of U.S. Highway 50, lingering
stable air from the earlier influx of post-frontal theta-e
reductions should limit the overall flash-flooding risk.

Given increasingly saturated ground conditions where repeated rounds
of convective activity occur, the conditional risk for flash
flooding is expected to iteratively increase through through early
next week. For areas across the mountains and valleys, the flooding
will have the potential to become serious. This includes the
potential for roads to become inundated, mudslides to occur, along
with substantial debris flows. There is also some possibility for
longer-duration river flooding to ensue. Additional Flash Flood
Watches will likely become required each day. Monday appears to have
the greatest chance for the most significant flooding, after general
atmospheric recovery occurs following widespread convection-
induced stabilization over the weekend.

Wednesday through Friday...

Heavy-rainfall and flash-flood potential could persist through the
middle and latter parts of the upcoming week, but may become mostly
confined to the mountains and valleys. This would be in response to
modest northerly midlevel flow overspreading the area -- east of a
midlevel ridge becoming re-centered over the southwest states, as
depicted by medium-range model guidance. This would generally
prevent diurnal terrain-enhanced convective activity from spreading
farther east across the plains. By the end of the week, potential
flattening of the ridge may be accompanied by convection spreading
across the plains.

Other forecast factors through the period...

High temperatures are expected to be near to below-normal for Sunday
into early next week. These temperatures are forecast to rise to
near to above-normal readings later in the upcoming week, as the
midlevel ridge builds west of the forecast area and eventually
spreads across the region.

Also, while precipitation-loading in the rich-moisture environment
could support locally gusty winds with collapsing convective cores,
weak deep-layer shear should mitigate the severe-thunderstorm risk.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1121 AM MDT Sat Jul 31 2021

KCOS and KPUB....An area of convection will develop over the I25
corridor during afternoon and continue into the evening. Believe
most of the thunder will leave KCOS and KPUB by 00Z, but there
will be showers through the evening. Ceilings and visibilities
may reach into the MVFR categories. MVFR ceilings may linger well
into the morning on Sunday.

KALS...Thunderstorms will develop later in the afternoon and
continue into the early evening. Showers could continue well into
the overnight, but conditions will remain VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 4 PM MDT this afternoon through late
tonight for COZ093-094-097>099.

Flash Flood Watch through late tonight for COZ058>063-065>068-
072>088.

&&

SHORT TERM...HODANISH
LONG TERM...COHEN
AVIATION...PGW
Hazardous weather outlook, Jul 31, 11:32 AM MDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Sat Jul 31 2021

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Sat Jul 31 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

SERIOUS FLASH FLOODING WILL BE POSSIBLE TODAY AND TONIGHT ACROSS
A LARGE PART OF SOUTHEAST AND SOUTH CENTRAL COLORADO.

Several inches of rain will be possible over parts of the region
today and tonight, and this heavy rain will have the potential to
cause serious flash flooding.

The greatest threat will be over all of the mountainous areas, with
the overall greatest threat in and around the burn scars. Rock
slides, debris flows, and washed out roadways will all be
possible. Travel conditions over the mountains could become very
dangerous today and into tonight.

Over the mountains, the heaviest rain will occur this afternoon into
the evening hours. Over the plains, the heaviest rains will occur
late this afternoon through the early morning hours.

In addition, storms across the far southeast Colorado plains could
produce isolated wind gusts of 50 to 55 mph this evening. There is
a very small chance for a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms with heavy rainfall, and the potential for
flash flooding, are expected to affect the mountains and valleys,
the Interstate-25 corridor, and possibly portions of the plains
each day from Sunday through at least Tuesday. This activity could
produce serious flash flooding over the mountains and valleys.
The risk for flooding could persist over the mountains and valleys
later in the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
highly likely over most of the plains and all of the mountains
and valleys today into tonight.

06/06

In the hours before

Special weather statement, Jul 31, 12:57 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1257 PM MDT Sat Jul 31 2021

COZ071-074-075-312000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1257 PM MDT Sat Jul 31 2021

...SPECIAL WEATHER STATEMENT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Luis, or 18 miles southwest of Indian Creek on the southeastern
Spring Burn Scar. This storm was nearly stationary. Heavy rain will
increase streamflows in streams and drainages.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
San Luis and Chama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3730 10525 3718 10526 3715 10551 3737 10550
TIME...MOT...LOC 1857Z 096DEG 4KT 3725 10534

KTS
Special weather statement, Jul 31, 1:12 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
112 PM MDT Sat Jul 31 2021

COZ072-073-077-078-311945-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
112 PM MDT Sat Jul 31 2021

...SPECIAL WEATHER STATEMENT...

At 109 PM MDT, Doppler radar was tracking a thunderstorms producing
heavy rain over western Custer County. This storm was stationary.
0.25 to 0.50 inches of additional rain will occur with this storm.

Locations impacted include...
Silver Cliff and Westcliffe.

LAT...LON 3807 10569 3821 10574 3830 10548 3808 10544
TIME...MOT...LOC 1909Z 259DEG 3KT 3814 10563

Hodanish
Special weather statement, Jul 31, 1:56 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
156 PM MDT Sat Jul 31 2021

COZ072-073-077>079-312045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
156 PM MDT Sat Jul 31 2021

...SPECIAL WEATHER STATEMENT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Crestone Peak, or 17 miles west of Junkins Burn
Scar, moving northwest at 10 mph.

This storm will produce locally heavy rain with amounts of 1/2 inch
to 1 inch possible.

Gusty winds and small hail will also be possible with this storm.

Locations impacted include...
Silver Cliff, Westcliffe and Rosita.

LAT...LON 3802 10526 3794 10546 3816 10567 3828 10537
TIME...MOT...LOC 1954Z 151DEG 8KT 3805 10541

Hodanish
Special weather statement, Jul 31, 1:59 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
159 PM MDT Sat Jul 31 2021

COZ060>062-065-072-312045-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
159 PM MDT Sat Jul 31 2021

...SPECIAL WEATHER STATEMENT...

At 157 PM MDT, Doppler radar was tracking a strong thunderstorm
producing very heavy rain near Poncha Pass, or 8 miles west of
Decker Burn Scar. This storm was nearly stationary. Rainfall amounts
of 0ne half inch to 1 inch will be possible.

Gusty winds and small hail will also be possible with this storm.

Locations impacted include...
Poncha Pass.

LAT...LON 3842 10603 3833 10620 3841 10623 3852 10610
TIME...MOT...LOC 1957Z 154DEG 4KT 3844 10616

Hodanish
Special weather statement, Jul 31, 2:01 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
201 PM MDT Sat Jul 31 2021

COZ062-063-076-312045-
Central Chaffee County Below 9000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
201 PM MDT Sat Jul 31 2021

...SPECIAL WEATHER STATEMENT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm
producing very heavy rain near Nathrop, or 21 miles north of Decker
Burn Scar. This storm was nearly stationary.

This storm will have the capability to produce one half to 1 inch of
rain.

This storm will remain over mainly rural areas of east central
Chaffee and northwestern Fremont Counties.

LAT...LON 3879 10591 3877 10593 3877 10594 3875 10594
      3874 10595 3872 10595 3871 10596 3869 10596
      3869 10593 3866 10598 3877 10610 3886 10603
TIME...MOT...LOC 2000Z 036DEG 4KT 3875 10599

Hodanish
Special weather statement, Jul 31, 2:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT Sat Jul 31 2021

COZ071-312045-
Southern San Luis Valley CO-
213 PM MDT Sat Jul 31 2021

...SPECIAL WEATHER STATEMENT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm
producing very heavy rain near Manassa, or 24 miles south of
Alamosa, moving southwest at 25 mph.

rainfall amounts of one half to one inch will be possible with this
storm.

Locations impacted include...
Manassa, Antonito, Romeo, Conejos and Ortiz.

LAT...LON 3715 10607 3722 10580 3705 10572 3699 10588
      3699 10602 3700 10602
TIME...MOT...LOC 2012Z 067DEG 22KT 3711 10585

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:13 PM MDTSpecial Weather StatementPUBDouglas17 min
Jul 31, 12:57 PM MDTSpecial Weather StatementPUBCostilla63 min
Jul 31, 1:12 PM MDTSpecial Weather StatementPUBCuster33 min
Jul 31, 1:39 PM MDTFlash Flood WarningPUBFremont3 hr
Jul 31, 1:56 PM MDTSpecial Weather StatementPUBCuster49 min
Jul 31, 1:59 PM MDTSpecial Weather StatementPUBChaffee46 min
Jul 31, 2:01 PM MDTSpecial Weather StatementPUBChaffee44 min
Jul 31, 2:12 PM MDTRiver Flood WatchPUBPueblo18 hr
Jul 31, 2:12 PM MDTRiver Flood WatchPUBPueblo15 hr
Jul 31, 2:12 PM MDTRiver Flood WatchPUBPueblo13 hr
Jul 31, 2:36 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Jul 31, 2:38 PM MDTFlash Flood WarningPUBCuster118 min
Jul 31, 2:48 PM MDTFlash Flood WarningPUBChaffee3 hr
Jul 31, 3:11 PM MDTSpecial Weather StatementPUBConejos34 min
Jul 31, 3:22 PM MDTSpecial Weather StatementPUBSaguache38 min
Jul 31, 3:25 PM MDTSpecial Weather StatementPUBAlamosa35 min
Jul 31, 3:30 PM MDTSpecial Weather StatementPUBRio Grande45 min
Jul 31, 3:39 PM MDTSpecial Weather StatementPUBLas Animas36 min
Jul 31, 3:43 PM MDTSpecial Weather StatementPUBBaca32 min
Jul 31, 3:56 PM MDTSpecial Weather StatementPUBHuerfano49 min
Jul 31, 4:05 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jul 31, 4:31 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 31, 4:46 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano4 hr
Jul 31, 4:50 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Pueblo3 hr
Jul 31, 4:59 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 31, 5:03 PM MDTFlash Flood WarningPUBCuster, Huerfano, Pueblo3 hr
Jul 31, 5:13 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano4 hr
Jul 31, 5:28 PM MDTSpecial Weather StatementPUBBaca32 min
Jul 31, 5:29 PM MDTSpecial Weather StatementPUBBaca46 min
Jul 31, 5:35 PM MDTFlash Flood WarningPUBEl Paso3 hr
Jul 31, 5:43 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 31, 5:45 PM MDTSpecial Weather StatementPUBBaca30 min
Jul 31, 5:55 PM MDTSevere Thunderstorm WarningPUBBaca35 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.